Printer Friendly

Inhaled corticosteroids may increase diabetes risk.

Washington, Dec 15 (ANI): Although inhaled corticosteriods are widely used for treating asthma and chronic obstructive pulmonary disorder (COPD), these drugs may be associated with diabetes development progression, says a study.

The researchers found that inhaled corticosteroids were associated with a 34 percent increase in the rate of diabetes onset and in the rate of diabetes progression.

At the highest inhaled doses the risk increased by 64 percent in diabetes onset and 54 percent in diabetes progression.

Since COPD and diabetes tend to increase with age, it is particularly important to assess any possible interaction between inhaled corticosteroid use and deterioration in glycemic control.

Investigators from McGill University and the Lady Davis Institute of the Jewish General Hospital, Montreal, Quebec, used data from over 380,000 patients treated for respiratory diseases identified in the Quebec health insurance databases.

30,167 patients developed diabetes during 5 and half years of follow-up and another 2099 who progressed from oral hypoglycemic treatment to insulin.

Lead investigator Samy Suissa of Lady Davis Research Institute observed that," high doses of inhaled corticosteroids commonly used in patients with COPD are associated with an increase in the risk of requiring treatment for diabetes and of having to intensify therapy to include insulin."

"Therefore, patients instituting therapy with high doses of inhaled corticosteroids should be assessed for possible hyperglycemia and treatment with high doses of inhaled corticosteroids limited to situations where the benefit is clear," she added.

This large cohort allowed the accurate estimation of relative risk. There have been other major randomized trials that have not shown a significant association of inhaled corticosteroids and diabetes onset.

In this study, the authors found an incidence of diabetes onset of 14.2 per 1000 patients per year.

The study has been published in recent issue of The American Journal of Medicine. (ANI)

Copyright 2009 Asian News International (ANI) - All Rights Reserved.

Provided by Syndigate.info an Albawaba.com company
COPYRIGHT 2010 Al Bawaba (Middle East) Ltd.
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2010 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Publication:Asian News International
Date:Dec 15, 2010
Words:320
Previous Article:World's worst nuclear accident site to become tourism hotspot.
Next Article:Rationalization measures cause poor work environment.
Topics:

Terms of use | Privacy policy | Copyright © 2018 Farlex, Inc. | Feedback | For webmasters